What’s New in the Patient Safety World

November 2012

More on Safety of Sleep Meds

 

 

In our May 2012 What’s New in the Patient Safety World column “Safety of Hypnotic Drugs” we discussed many of the safety issues related to sedative/hypnotic drugs. They frequently are contributing factors to patient falls, delirium, and opioid-related respiratory depression. Sometimes we’ll see withdrawal syndromes in patients who have been receiving such drugs chronically. They may also play a role in predisposing some patients to aspiration. And they are a frequent contributor to events occurring in patients with sleep apnea. They appear on Beers’ List or other lists of drugs potentially contraindicated in the elderly. Some facilities have made concerted efforts to avoid use of sedative/hypnotics (see our August 2009 What’s New in the Patient Safety World column “Bold Experiment: Hospitals Saying No to Sleep Meds”). And we actively discourage including checkboxes for sleep meds on standardized order sets, whether they are paper-based or electronic (see our March 23, 2010 Patient Safety Tip of the Week “ISMP Guidelines for Standard Order Sets”).

 

And we also discussed a series of papers using data from a large integrated health system documenting an association between hypnotic drugs and mortality. The first paper (Kripke 2012) found the risk for death was about 4.5 times higher in those patients who had been prescribed hypnotics. They found a dose-response relationship where the risk increased with increasing numbers of sleep pills taken. A second paper by the same group and same database found that the risk of death was even higher in the subset of patients having obesity (Langer 2012). The authors speculate about the role of sleep apnea and its interaction with the sleep meds in this population. While these two studies have uncovered an association between mortality and use of hypnotics, they do not confirm a cause-effect relationship.

 

But a new study has challenged the strength of the association between hypnotic use and mortality (Hartz 2012). One key question unanswered in previous studies showing a higher mortality in patients using hypotics was whether sicker or higher risk patients were more likely to use these drugs. The new study used data from the well-known long-term Women’s Health Initiative (WHI) and was able to adjust for a host of other clinical factors. They did note that those women using almost daily hypnotic drugs had a 62% increased risk of mortality. However, after adjusting for a variety of risk factors associated with poor health there was a great attenuation of the relationship between hypnotic use and mortality (adjusted odds ratio 1.14) for those using hypnotics almost daily and the relationship disappeared entirely for those using them less frequently. However, since the study period for the WHI ended in 1998 most women in the study did not take any of the currently used sedative/hypnotic agents that may have been used in the more recent studies.

 

Since our last column there has also been a new study linking hypnotic use with hip fractures in nursing home patients (Berry 2012). This study found that nursing home residents taking the newer non-benzodiazepine hypnotics were 70% more likely to suffer hip fractures. The risks were higher for new users of these drugs and, somewhat surprisingly, were actually higher for those patients with little or no cognitive impairment.

 

Regardless of the strength of the association between hypnotics and these adverse events this should make us all think twice before prescribing hypnotics to anyone. There are multiple non-pharmacologic approaches that should be considered before you would use pharmacologic interventions for insomnia. We need to be doing much more on the outpatient side to reduce use of such drugs. You do, of course, need to consider the possibility of psychiatric conditions (particularly depression and anxiety) as causes for chronic insomnia. But in most cases you need to help patients adopt practices that promote good nocturnal sleep. That includes things like counseling them about eating and drinking habits in relation to time of day (eg. avoiding caffeinated beverages at night or avoiding large volumes of fluid that will lead to awakening to void). And you need to make sure that noise and light levels are not barriers to sleep and that the ambient temperature is conducive to sleep. Similarly, activities earlier in the day may be important. Getting some exercise, particularly outdoors, may benefit sleep as well as overall health. Attention to patterns of any naps may also identify why a patient has trouble sleeping at night.

 

Given the time pressures of outpatient medicine, it’s all too easy to simply write a prescription for a sleep med for your patient. But you’re probably not doing them any favors. The new studies suggest even the occasional use of sleep meds may be harmful. If you don’t have your own program for helping patients adopt non-pharmacological measures to improve their sleep, consider referring them to a sleep medicine specialist. Those specialists do a lot more than treat obstructive sleep apnea. They do comprehensive evaluations of a patient’s sleep and waking patterns and habits and first promote good sleep hygiene habits when approaching the patient with chronic insomnia.

 

 

 

References:

 

 

Kripke DF, Langer RD, Kline LE. Hypnotics' association with mortality or cancer: a matched cohort study. BMJ Open 2012; 2: e000850 doi:10.1136/bmjopen-2012-000850

Published 27 February 2012

http://bmjopen.bmj.com/content/2/1/e000850.full.pdf+html

 

 

Langer RD, Kripke DF, Kline LE. Abstract 052: Short-acting Hypnotic Drugs Increase Mortality and Obese Patients are Particularly Vulnerable. Circulation. 2012; 125: A052

http://circ.ahajournals.org/cgi/content/meeting_abstract/125/10_MeetingAbstracts/A052?sid=6e7368de-3c9c-4a15-8e8d-6baf4b1e1d0b

 

 

Hartz A, Ross JJ. Cohort study of the association of hypnotic use with mortality in postmenopausal women. BMJ Open 2012; 2(5). pii: e001413. http://bmjopen.bmj.com/content/2/5/e001413.long

 

 

Berry S, et al "Risk of hip fracture associated with non-benzodiazepine hypnotics in subgroups of nursing home residents" American Society for Bone and Mineral Research ASBMR 2012; Abstract 1056 as reported by Walsh N. Hip Fractures High with Newer Sleeping Pills. MedPage Today 2012; October 15, 2012

http://www.medpagetoday.com/MeetingCoverage/ASBMR/35311

 

 

 

 

Print “PDF version

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive